Confused about not increasing sinemet plus


#1
My Dad has been diagnosed with PD for 12 years, past 2 have been really traumatic for him - lost his brother, both himself and mum had cancer, had prostate problems. From Oct 11 to mid Jan 12 Dad had a catheter and constant urine infections which made him hallucinate constantly and he was very frightened, as was my mum. This was a very stressful time and I was going to their home in the morning before work, after work, evening and lots of time getting called out to their home during the night. During this time dad was in hospital 4 times and we realised that whilst in hospital the hallucinations/bad dreams became worse and more frightening - thinking nurses had murdered a patient, thought mum was dead, refused to eat or drink because of poisoning. He came home and was told he was infection free and totally changed. No more hallucinations, still encountered some bad dreams but did realise they are just dreams. However, we did notice he seems to have lost a lot of ability in using his hands and his legs are freezing more when walking. My dad was put on medication (cannot remember name) to help with his dementia/hallucinations and this has caused excessive dribbling. About 1 1/2 weeks ago my dad experienced his legs freezing and could not move for about 2 hours and ended up in hospital again. For the first couple of days he was ok, started with some hallucinating but not too bad. He is now hallucinating all the time and a lot of the time in a different world and not even realising he is in hospital. I have been told they have increased his new meds for hallucinations and that he is being given an oral drug for when he freezes, although this has only been administered a couple of times. I queried whether an increase in his sinemet plus (on 125mg 4 a day) would help, but am told this would increase his hallucinations and it is a balance - which I understand and keep stressing that he doesn't have hallucinations at home. Unfortunately, I am not sure they believe me becuase my dad keeps relating to his bad dreams as hallucinations!!! I am worried he will be sent home from hospital with an increase in meds for hallucinations (which he is ok at home with) but no real help with the leg freezing which is really frightening him and my mum. He is on no other meds (new med starts with an A) other than Sinemet plus, this new med for his parkinsons. Other meds are for blood pressure (anasantin retard), colestorole (simvastatin) and steriod (fludocortinsone). Any comments from anyone experiencing this type of difficulty would be gratefully appreciated. Also, I was told dad could not have help with the dribbling due to him having stokes but this has now been changed, after seeing his consultant (who agreed his dribbling was excessive) and is hopefully going to get botox to stop this problem! I am going to contact his consultant (on leave at the moment) to see about getting an appointment with him and my mum as well to go through these fears, problems and to see whether they can sort them out! Mum is crying every night we come home from hospital because my dad is not himself whilst he is there! Thanks.

#2
hi
sorry no-one has responded but obviously there are not many people in your situation active on the forum. Those of us who have PD have not reached that stage. Hopefully someone with experience of caring for someone in the advanced stages will respond shortly. In the meantime please accept my sympathies for your difficult situation.

#3
Dear Bevandwiggy,

I am so sorry you are all having this dreadful time,unfortunately this is not uncommon for people with PD and urine infections cause these stressful conditions. The problem for the doctors is just as they say a fine balance with the drugs, Many people with pd experience confusion when out of their own surroundings and people find it takes several weeks for everything to settle down again.
I hope that you have now seen the consultant and they will have explained everything about your dads condition, please give your my a big hug fom me as I know how heartbreaking it is to leave your loved one in this state.
My husband has had it for thirty years and is now only 68 so you can see we have been through everything going with this condition. Don't forget to have a hug for yourself too, I wish I could wave a magic wand and this very difficult condition would go away because it always seems to happen to the nicest people.
Please let us know how you get on and I will keep you all in my prayers.
best wishes
vivian

#4
God be with you Bevandwiggy!

I do not have the knowledge or experience to help. Your love and caring for your parents shines through and I wish there was more that I could say and do.

#5
Dear Bevandwiggy,

I see I have many spelling mistakes sorry about that, I also forgot to say give your dad a big hug too as having watched my husband I know how frightening he feels and the same goes for your dad. Our son has grown up with this disease and although we have tried very hard to be as I also have been disabled since the age of 29 with a chronic back from lifting in hospital he has been a tower of support and we are a very close family, the more you love the more it hurts doesn't it.
I do hope you get some good input from the consultant and nurse and are having better luck than we are at the moment with the professionals.
By the way most people with pd don't drink enough water which really is essential in order to prevent these urine infections.
I hope to hear from you soon with news of a managable plan for your dad and not that it helps but there are many families in this position in the country and I hope that they get support one way or the other.
love and prayers
vivian

#6
Hello Bevandwiggy, Yes my husband has hallucinations and sometimes they are ok and sometimes frightening and sometimes he isnt sure who I am. I have also been told this thing and I know it IS a fine balance with the drugs less hallucinations/less movement, more hallucinations/better movement. and things that reduce dribbling also dry up other body fluids so thats a balance also. I guess that if you dont get any more sinemet for him, you could ask for it later on when he is back home with less hallucinations and you could tell the neuro that ? .Lots of love you you its hard isnt it? love Sunray x

#7
Hi bevandwiggy,

Just new to forum myself!! My mother-in-law has had pd for20 yrs. She too has recurring urinary infections and when she has these she gets very confused and has v. Frightening hallucinations. We've been told that her antibiotic meds react badly to her pd meds hence the bad dreams which she feels are real. Its really horrible to see a loved one scared so my thoughts r with u xxx

#8
.
Hi. Is the mystery med AZILECT?

The following notes on possible side effects come from the Azilect website:


AZILECT SIDE EFFECTS

Get emergency medical help if you have any of these signs of an allergic reaction to Azilect: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using Azilect and call your doctor at once if you have a serious side effect such as:

•dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure);

•sudden numbness or weakness (especially on one side of the body), problems with speech or balance;

•unusual thoughts or behaviour;

•agitation, hallucinations, fever, fast heart rate, overactive reflexes, nausea, vomiting, diarrhea, loss of coordination, fainting;

•tremor, muscle twitching or stiffness; or

•feeling like you might pass out.


Less serious Azilect side effects may include:

•joint pain;

•mild headache, depressed mood;

•dizziness, spinning sensation;

•hair loss;

•mild skin rash;

•numbness or tingly feeling;

•dry mouth, loss of appetite;

•constipation, diarrhea, stomach pain or upset, vomiting, weight loss;

•impotence, loss of interest in sex, or trouble having an orgasm;

•strange dreams; or

•flu symptoms.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects
.


.